Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 25, 2020, 4:56 PM PDT for Alpine County, Tuolumne County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 4:56 PM PDT (23:56 UTC)
- Expired
- Jun 25, 2020, 5:45 PM PDT
- In force
- 49 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Alpine County, CA, Tuolumne County, CA
The radar
The Reno radar (KRGX), 169 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS56 KSTO 252356
SVRSTO
CAC003-109-260045-
/O.NEW.KSTO.SV.W.0002.200625T2356Z-200626T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
456 PM PDT Thu Jun 25 2020
The National Weather Service in Sacramento has issued a
* Severe Thunderstorm Warning for...
Northeastern Tuolumne County in northern California...
Southeastern Alpine County in northern California...
* Until 545 PM PDT.
* At 454 PM PDT, a severe thunderstorm was located near Kennedy
Meadow, or 7 miles northwest of Sonora Pass, and is showing
little movement.
HAZARD...Quarter size or larger hail is expected. Gusty winds in
excess of 50 mph are also possible as storms weaken
rapidly.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Dardanelle and Kennedy Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away
from windows.
&&
LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
3846 11970 3835 11963 3828 11965 3826 11961
3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 2354Z 032DEG 2KT 3839 11973
HAIL...1.00IN
WIND...<50MPH
$$
jhm2 follow-up statements
090
WWUS56 KSTO 260020
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
520 PM PDT Thu Jun 25 2020
CAC003-109-260045-
/O.CON.KSTO.SV.W.0002.000000T0000Z-200626T0045Z/
Tuolumne CA-Alpine CA-
520 PM PDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR NORTHEASTERN TUOLUMNE AND SOUTHEASTERN ALPINE COUNTIES...
At 514 PM PDT, a severe thunderstorm was located near Kennedy
Meadow, or near Sonora Pass, and is nearly stationary. This storm is
part of an area of thunderstorms, near the Sierra Crest, from
Lookout Peak in Alpine County, southward to Yosemite National Park.
Gusty winds in excess of 40 or 50 mph are also possible as the
storms rapidly weaken.
HAZARD...Hail up to the size of quarters.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dardanelle and Kennedy Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
3846 11970 3835 11963 3828 11965 3826 11961
3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 0014Z 032DEG 2KT 3838 11974
HAIL...1.00IN
WIND...<50MPH
$$
jhm831
WWUS56 KSTO 260048
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
548 PM PDT Thu Jun 25 2020
CAC003-109-260055-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-200626T0045Z/
Tuolumne CA-Alpine CA-
548 PM PDT Thu Jun 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUOLUMNE AND
SOUTHEASTERN ALPINE COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
An area of strong thunderstorms will persist near the Sierra Crest
from Alpine County to Yosemite National Park through 7 or 8 pm. Hail
up to the size of marbles or nickels will be possible with the
stronger cells, along with dangerous lightning.
LAT...LON 3810 11973 3809 11984 3833 11994 3837 11983
3846 11970 3835 11963 3828 11965 3826 11961
3825 11962 3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 0045Z 032DEG 2KT 3837 11975
$$
jhmWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:46 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 25, 2:46 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 246 PM PDT Thu Jun 25 2020 .SYNOPSIS... The prolonged period of hot weather continues through Saturday. Moderate to very high heat risk is expected today and Friday in the Valley and foothills, with little overnight relief. Afternoon and evening thunderstorms mainly over the mountains through the evening. Significant cooling trend Sunday and into early next week, with a slight chance of some mountain showers. && .DISCUSSION... Hot temperatures continue under high upper level height environment, with widespread 100's for highs and lows in the 60's and 70's. This is bringing moderate to high heat risk across most of the area with a heat advisory continue for all Valley locations through Saturday. Delta breeze is likely to develop Friday evening and strengthen into Saturday. This will bring much cooler temperatures and it is likely the heat advisory will be ended early at least for the southern Sacramento and nrn San Joaquin Valley, where Saturdays high temperatures may fall back into the upper 80's/low 90's. Highs will be much warmer over the nrn/cent Sacramento valley, still around 100 degrees. Disturbance is dropping south through Nevada this afternoon and will help initiate thunderstorms along the crest this afternoon. These storms will move west possibly to Kirkwood, Kyburz and Pacific House by late afternoon evening. Some of the storms could be quite strong given 1000-2000 J/kg environment with hail maybe even some large possible. Upper low dropping south from the Pacific Northwest will bring cooler temperatures area-wide and slight mountain shower chances Sunday. && .EXTENDED DISCUSSION (Monday THROUGH Thursday)... A broad longwave trough which reaches the Pacific Northwest on Sunday will position itself over southern Idaho/northern Nevada by early Monday. Cooler air aloft accompanying this system should increase the instability enough to spawn scattered showers over the Sierra. Additionally, the cooler thicknesses and lower heights assures temperatures will return closer to typical late June climatology (i.e., Valley highs in the upper 80s). On the fire weather side, increasing meridional height gradients will enhance northerly wind fields over the northern and western Sacramento Valley. The resultant dry, northerly winds may enhance fire weather concerns on Monday. While ensemble means favor general troughing over much of the western U.S. next week, temperatures are likely to rebound to above average after the brief cool down. To begin the month of July, Valley highs should return to the mid/upper 90s. ~BRO && .AVIATION... VFR conditions expected for the next 24 hours. Thunderstorms expected over the high Sierra, mainly south of I-80, through this evening. Surface winds generally below 14 knots at TAF sites, while local gusts up to 30 knots in the vicinity of the Delta are possible. && .STO WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM PDT Saturday for Burney Basin / Eastern Shasta County-Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley- Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley- West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jun 25, 4:50 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Sacramento CA
450 PM PDT Thu Jun 25 2020
CAZ069-260115-
West Slope Northern Sierra Nevada-
450 PM PDT Thu Jun 25 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
TUOLUMNE...ALPINE AND NORTHEASTERN CALAVERAS COUNTIES THROUGH
600 PM...
At 446 PM PDT, an area of strong thunderstorms developed near the
Sierra Crest north of Yosemite National Park. The cells were moving
slowly to the south and rapidly strenthening and then weakening.
Hail up to the size of nickels are possible with the strongest cells
into early evening. Gusty winds in excess of 40 mph are also
possible as the cells rapidly weaken.
Locations that may be impacted include... Bear Valley, Lake Alpine,
Kennedy Meadow, Ebbetts Pass, Tamarack, Dardanelle, Pinecrest,
Lookout Peak, Lower Kibbie Ridge and Hermit Valley Basin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3810 11973 3809 11983 3806 11987 3790 11989
3789 11983 3782 11985 3822 12016 3856 12004
3862 11989 3845 11968 3835 11963 3828 11965
3824 11960 3820 11963 3818 11960
TIME...MOT...LOC 2346Z 000DEG 49KT 3750 11972
jhmThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:50 PM PDT | Special Weather Statement | STO | Tuolumne | 85 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.